Indiana, 2008

Damaging Wind in Indiana, July 21, 2008

July 21, 2008 · NWS LMK · 1 event in 1 county or zone

Marginally severe thunderstorms affected parts of south central Indiana with one storm producing damage in Harrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Marginally severe thunderstorms affected parts of south central Indiana with one storm producing damage in Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 21, 10:00 AM EST, 2 hours earlier.

Area forecast discussion, Jul 21, 10:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT MON JUL 21 2008

.SHORT TERM UPDATE (THIS AFTERNOON)...

TWO CONCERNS FOR THIS AFTERNOON...CONVECTIVE DEVELOPMENT AND HEAT.
REMNANTS OF OVERNIGHT MCS ARE TRACKING SEWD OVER IND AND ERN IL.
LEADING EDGE OF CLOUD SHIELD IS APPROACHING S-CNTRL IND EXTENDING
WEST ACROSS IL TO JUST SOUTH OF STL AT 15Z. MSAS SURFACE DATA
SUGGEST MODERATE TO STRONG INSTABILITY ALREADY IN PLACE ALONG AND
AHEAD OF LEADING CLOUD SHIELD. WINDS HAVE SHIFTED TO N TO NW BEHIND
CLOUD SHIELD. THIS SHOULD SERVE AS AN EFFECTIVE BOUNDARY FOR TSTM
DEVELOPMENT THIS AFTERNOON. ALREADY...KLVX DOPPLER RADAR SHOWS A FEW
NEW CELLS DEVELOPING OVER SW TO W-CNTRL IND ALONG LEADING OUTFLOW.
THESE CELLS WILL BEGIN TO MOVE INTO OUR S-CNTRL IND COUNTIES AROUND
NOON EDT.

SIMILAR DEVELOPMENT OCCURRED EARLY YESTERDAY AS WELL...BUT THEN
CELLS WEAKENED AS THEY APPROACHED THE OHIO RIVER ONLY TO REDEVELOP
OVER PARTS OF CNTRL KY LATER IN AFTERNOON. SOUNDINGS SUGGEST AIR
MASS TODAY IS A LITTLE MORE UNSTABLE WITH SOME FORCING ALONG
LOW-LEVEL BOUNDARY. SO CELLS MAY CONTINUE TO DEVELOP AS THEY MOVE
SEWD. AS A RESULT...WILL UP POP VALUES FOR THIS AFTERNOON OVER NRN
AND ERN COUNTIES.

AS FOR THE HEAT...TEMPS ARE WARMING RAPIDLY UNDER LOTS OF SUNSHINE
OVER CNTRL KY. THIS IS COMBINED WITH SFC DEWPOINTS IN LOWER-MID 70S.
DEWPOINTS SHOULD NOT FALL TOO MUCH THIS AFTERNOON...AND ENOUGH SFC
HEATING SHOULD OCCUR BEFORE CLOUDS DEVELOP TO RESULT IN HEAT INDICES
AROUND 100 OVER MUCH OF CNTRL KY FOR A TIME THIS AFTERNOON. THE
HIGHEST INDICES SHOULD BE OVER WRN PARTS OF S-CNTRL KY WITH VALUES
OF 102-104. HEAT INDEX CRITERIA IS 105...BUT THESE VALUES ARE HIGH
ENOUGH TO WARRANT A HEAT ADVISORY FOR THIS AFTERNOON FOR WEST PARTS
OF S-CNTRL KY...INCLUDING BWG. GIVEN MORE CLOUDS EXPECTED ELSEWHERE
WILL HOLD OFF ON AN ADVISORY IN OTHER LOCATIONS...BUT STILL MENTION
IN HWO.

PREVIOUS DISCUSSION...
.SHORT TERM (TODAY AND TONIGHT)...

SHORT TERM FOCUS WILL CONCERN PRECIPITATION CHANCES AND POSSIBILITY
FOR SEVERE STORMS LATE THIS AFTERNOON OR EVENING.

THUNDERSTORMS ALONG THE WESTERN EDGE OF THE SMALL MCS THAT BROUGHT
SCATTERED SEVERE WEATHER LAST EVENING IS DYING AND SLOWLY MOVING
SOUTH OF THE OHIO RIVER TO THE WEST OF LOUISVILLE. WIDESPREAD MID
AND HIGH CLOUDS LEFT OVER FROM THIS WILL MOVE ACROSS AND EAST OF THE
BLUEGRASS REGION DURING THE PRE-DAWN HOURS. ELSEWHERE...SKIES SHOULD
REMAIN CLEAR ACROSS SOUTHERN KENTUCKY OVERNIGHT AND TREND TOWARDS
CLEARING ACROSS SOUTHERN INDIANA.

UPPER AIR PATTERN WILL BEGIN TO AMPLIFY TODAY AS RIDGING DEVELOPS
ACROSS THE CANADIAN PLAINS AND A TROUGH WILL BEGIN TO MOVE TOWARDS
THE GREAT LAKES. ONE SHORTWAVE IS CURRENTLY ANALYZED ACROSS SOUTH
DAKOTA AND IS RESPONSIBLE FOR AN AREA OF CONVECTION NOW OVER IOWA.

THE ORIENTATION AND DIGGING NATURE OF THIS GREAT LAKES TROUGH THIS
AFTERNOON WILL STRENGTHEN WEST NORTHWEST FLOW ACROSS THE NORTHERN
OHIO VALLEY AND WILL DIRECT ANY UPSTREAM CONVECTION THE DEVELOPS
TODAY ACROSS ILLINOIS TOWARDS THE OHIO RIVER.

THE BOTH THE NAM AND GFS FORECASTING 70 DEWPOINTS TODAY. WITH PLENTY
OF MORNING SUN EXPECTED...FORECAST INSTABILITY FOR THIS AFTERNOON
WILL BECOME QUITE HIGH. THE NAM...WITH ITS CHARACTERISTIC HIGH BIAS
WITH SURFACE DEWPOINTS...FORECASTS OVER 4000 JOULES OF CAPE THIS
AFTERNOON...WHILE THE MORE REALISTIC GFS STILL INDICATES OVER 3000
JOULES. MODERATE MID-LEVEL FLOW FROM THE WEST NORTHWEST AND DRY AIR
ABOVE 600MB ALL POINT TOWARDS A POTENTIAL OF EPISODIC SEVERE WEATHER
THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF CENTRAL KENTUCKY. THE
MAIN THREAT WILL BE SCATTERED WIND DAMAGE FROM WET MICROBURSTS.

THE CURRENT MCS ENTERING IOWA WILL PROBABLY WEAKEN TOWARDS DAWN AS
IT ENTERS WESTERN ILLINOIS...BUT RESTRENGTHEN AGAIN AS IT APPROACHES
SOUTHERN INDIANA BY MID TO LATE AFTERNOON. BOTH GFS AND THE NAM SEEM
TO BE UNDERPLAYING POPS LATE THIS AFTERNOON AND WILL INCREASE
CONVECTIVE CHANCES OVER GUIDANCE ACROSS OUR NORTH THIS EVENING.

PRECIP CHANCES WILL CONTINUE ALL NIGHT AS A COLD FRONT WILL DROP
INTO SOUTHERN INDIANA DURING THE MORNING HOURS.

.LONG TERM (MONDAY NIGHT THRU SUNDAY)...

TUESDAY THROUGH WEDNESDAY......

THUNDERSTORMS ONGOING AT THE BEGINNING OF THE PERIOD WILL SPREAD
ACROSS FORECAST AREA DURING THE DAY TUESDAY. WILL KEEP HIGH CHANCE
POPS IN FORECAST AS A COLD FRONT WORKS ITS WAY SLOWLY ACROSS ACROSS
THE FORECAST AREA. PRECIPITATION WILL DIMINISH ACROSS THE NORTH
TUESDAY NIGHT WITH DRIER AIR BEHIND THE FRONT FILTERING INTO AREAS
ALONG AND NORTH OF THE OHIO RIVER. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DECREASE DURING THE DAY WEDNESDAY AS HIGH PRESSURE
BUILDS SOUTH TOWARD CENTRAL KENTUCKY. PRECIPITATION WILL END BY
EVENING.

WEDNESDAY NIGHT AND THURSDAY...
WEDNESDAY NIGHT AND THURSDAY WILL REMAIN DRY AS THE UPPER TROUGH
MOVES EAST OF CENTRAL KENTUCKY AND THE MOIST AIR IN THE LOWER LEVELS
IS PUSHED TO OUR SOUTH.

THURSDAY NIGHT THROUGH SUNDAY...
MODELS DIVERGE ON THE LATER PART OF THE LONG TERM...12Z ECMWF STILL
TAKES THE UPPER TROUGH TO OUR EAST AND BRINGS A SHORT WAVE WITH
SCATTERED SHOWERS/THUNDERSTORMS INTO THE AREA THURSDAY NIGHT. GFS
KEEPS SURFACE HIGH OVER THE LOWER OHIO VALLEY AND KEEPS DRY WEATHER
OVER THE AREA. WILL KEEP POPS IN FORECAST...LEANING A LITTLE CLOSER
TO ECMWF...BUT WILL LOWER THE POPS INTO LOWER CHANCE RANGE. CHANCE
OF SHOWERS/THUNDERSTORMS CONTINUES THROUGH THE REST OF THE EXTENDED
PERIOD.

TEMPERATURES WILL BE MOSTLY IN THE 80S...WITH MOST HIGHS STAYING
BELOW 90.

&&

.AVIATION (12Z TAFS)

A CONVECTIVE COMPLEX NOW CROSSING INTO ILLINOIS...MAY HOLD TOGETHER
AND BRING SCATTERED THUNDERSTORMS BY EARLY AFTERNOON.

SKIES WILL REMAIN MOSTLY CLEAR...THEN BECOME MOSTLY CLOUDY THIS
AFTERNOON. SCATTERED THUNDERSTORMS MAY ARRIVE AS EARLY AS 17Z AT
SDF...AND 19Z AT BWG AND LEX. SOME OF THESE STORMS MAY BE STRONG
WITH GUSTY WINDS AND VERY HEAVY RAIN. EXPECT MVFR OR IFR CONDITIONS
WITHIN THESE STORMS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND EARLY TUESDAY AS
A COLD FRONT SAGS SOUTH OF THE OHIO RIVER.

THE TIMING OF ANY OVERNIGHT CONVECTION WILL BE DIFFICULT AND MAY
DEPEND ON LEFTOVER BOUNDARIES AND REMAINING INSTABILITY FROM THIS
AFTERNOONS STORMS.

WINDS WILL INCREASE TO WESTERLY AROUND 10 MPH THIS AFTERNOON AND
WILL BECOME MOSTLY CALM TONIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM UPDATE...TWF
SHORT TERM...JSD
LONG TERM....MS
AVIATION.....JSD
Hazardous weather outlook, Jul 21, 11:25 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1225 PM EDT MON JUL 21 2008

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
064>067-075>078-081-082-221630-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1225 PM EDT MON JUL 21 2008 /1125 AM CDT MON JUL 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER
THE AREA...ESPECIALLY ACROSS SOUTH-CENTRAL INDIANA AND NORTH-CENTRAL
AND EAST-CENTRAL KENTUCKY. WITH A VERY UNSTABLE AIR MASS IN
PLACE...A FEW STORMS WILL HAVE THE POTENTIAL TO CAUSE ISOLATED
WIND DAMAGE. ANY STORM COULD ALSO PRODUCE BRIEF VERY HEAVY RAIN
AND FREQUENT AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

AWAY FROM THUNDERSTORMS...IT WILL BE ANOTHER HOT AFTERNOON WITH
MAXIMUM HEAT INDICES RISING TO NEAR 100 IN THE MID OR LATE
AFTERNOON. USE EXTRA CAUTION IF PERFORMING PROLONGED OR STRENUOUS
ACTIVITIES OUTSIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT DROPS SLOWLY SOUTH INTO SOUTH CENTRAL INDIANA.
SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS...
HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SMALL HAIL IS
ALSO POSSIBLE.

A FEW THUNDERSTORMS COULD LINGER INTO WEDNESDAY. A FRONTAL BOUNDARY
ACROSS THE TENNESSEE VALLEY WILL KEEP ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE AREA FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY
DEPENDING ON THUNDERSTORM DEVELOPMENT AND EVOLUTION. SPOTTERS ARE
ENCOURAGED TO CALL IN ANY STORM-RELATED REPORTS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

KYZ026-027-061>063-070>074-221630-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
1125 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT...

HIGH TEMPERATURES IN THE MID 90S COMBINED WITH HIGH HUMIDITY WILL
RESULT IN MAXIMUM HEAT INDEX VALUES OF 102 TO 105 FOR A FEW HOURS
THIS AFTERNOON. THESE VALUES COULD CAUSE HEALTH HAZARDS TO ANYONE
PERFORMING PROLONGED OR STRENUOUS ACTIVITIES OUTSIDE. USE EXTRA
CAUTION IF OUTSIDE AND DRINK PLENTY OF WATER.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
OVER THE AREA. ANY STORM COULD PRODUCE BRIEF VERY HEAVY RAIN...
GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT AND DANGEROUS CLOUD-TO-
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT DROPS SLOWLY SOUTH INTO SOUTH CENTRAL INDIANA.
SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS...
HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SMALL HAIL IS
ALSO POSSIBLE.

A FEW THUNDERSTORMS COULD LINGER INTO WEDNESDAY. A FRONTAL BOUNDARY
ACROSS THE TENNESSEE VALLEY WILL KEEP ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE AREA FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY
DEPENDING ON THUNDERSTORM DEVELOPMENT AND EVOLUTION. SPOTTERS ARE
ENCOURAGED TO CALL IN ANY STORM-RELATED REPORTS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

TWF

In the hours before

Special weather statement, Jul 21, 11:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1238 PM EDT MON JUL 21 2008

INZ076-077-083-084-090>092-KYZ030-211845-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-HARRISON IN-
FLOYD IN-CLARK IN-JEFFERSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
CORYDON...NEW ALBANY...JEFFERSONVILLE...LOUISVILLE
1238 PM EDT MON JUL 21 2008 /1138 AM CDT MON JUL 21 2008/

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WILL BRING PERIODS OF MODERATE TO HEAVY RAIN AND
GUSTY WINDS TO PORTIONS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY OVER THE NEXT COUPLE OF HOURS. SMALL HAIL WILL ALSO BE
POSSIBLE IN THESE STORMS...THOUGH ANY HAIL IS EXPECTED TO REMAIN
BELOW ONE HALF INCH IN DIAMETER AT THIS TIME.

The radar

The Louisville radar (KLVX), 31 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 21, 12:00 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.210, -86.130

Trees were downed on Highways 111, 62, 337 and 11 and also in Corydon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113598.